Minnesota, 2013Drought in Minnesota, January 1 to 31, 2013
January 1 to 31, 2013 · NWS ARX · 6 events in 6 counties and zones
Snowfall amounts averaged 1 to 4 inches across southeast Minnesota in the counties still affected by the drought. This was not enough precipitation for any changes in the drought conditions and a severe to extreme drought remained across Dodge, Fillmore, Mower, Olmsted, Wabasha and Winona Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall amounts averaged 1 to 4 inches across southeast Minnesota in the counties still affected by the drought. This was not enough precipitation for any changes in the drought conditions and a severe to extreme drought remained across Dodge, Fillmore, Mower, Olmsted, Wabasha and Winona Counties. Reports out of southern Minnesota indicate lake levels are 12 to 18 inches lower than normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 11:17 PM CST, 43 minutes earlier.
Area forecast discussion, Dec 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 PM CST MON DEC 31 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
210 PM CST MON DEC 31 2012
FORECAST FOCUS IS ON THE DANGEROUS WIND CHILLS TONIGHT...THEN THE
LIGHT SNOW CHANCES FOR WED/WED NIGHT.
COLD AIR IS MOVING IN...WITH 850 MB TEMPS EXPECTED TO TUMBLE FROM
-10 C THIS AFTERNOON TO -14 C BY TUE MORNING. WITH MOSTLY CLEAR
SKIES AIDED BY HIGH PRESSURE BUILDING IN FROM THE
PLAINS...RADIATIONAL COOLING WILL HELP TEMPS FALL OFF A FEW MORE
DEGREES. MORNING LOWS WILL BE IN THE SINGLE DIGITS/LOW TEENS BELOW
ZERO. WINDS WILL LIGHTEN UP...BUT STIR ENOUGH IN OPEN AND
UNSHELTERED AREAS THAT WIND CHILLS WILL BE A WEATHER CONCERN.
SOUTHEAST MN/NORTHEAST IA CAN EXPECT 20 TO 25 BELOW WIND CHILLS FROM
MIDNIGHT THROUGH ABOUT MID MORNING ON NEW YEARS. DANGEROUS ON A
NORMAL NIGHT...MORE SO WITH NEW YEAR/S EVE DRAWING MANY MANY PEOPLE
OUT FOR THE EVENING. WIND CHILL ADVISORIES WILL CONTINUE FOR THE
AFOREMENTIONED AREAS.
NAM/GFS/ECMWF HAVE BEEN CONSISTENT IN SLIDING A TROUGH ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY FOR WED/WED NIGHT...WITH A PIECE OF
ENERGY SPINNING ACROSS IOWA AND ANOTHER STAYING NORTH...ACROSS
SOUTHERN CANADA. DECENT QG CONVERGENT RESPONSE IN THE 300-500 MB
LAYER BETWEEN 18Z WED-06Z THU TIME FRAME VIA THE GFS/NAM...BUT NOT
MUCH THERMODYNAMIC FORCING. NORTHWEST-SOUTHEAST RUNNING X-SECTIONS
SATURATE THROUGH AT LEAST 600 MB AS THE TROUGH MOVES IN...A BIT
DEEPER IN THE GFS. DENDRITIC ZONE GROWTH REGION IS SMALL...BUT COLD
ENOUGH FOR ICE AND THUS SNOW FOR PCPN TYPE. AN ASSOCIATED SFC
BOUNDARY WITH THE UPPER LEVEL FORCING WILL MOVE ACROSS THE FORECAST
AREA IN THE LATE AFTERNOON/EARLY EVENING HOURS...WHICH COULD AID IN
LIFT ALTHOUGH LITTLE 2-D FRONTOGENETIC RESPONSE IS INDICATED AT THIS
TIME. OVERALL...DYNAMICS ARE RATHER WEAK AS THE TROUGH MOVES ACROSS
THE FORECAST AREA. THAT SAID...THERE LOOKS TO BE ENOUGH SATURATION
FOR THE SHORTWAVE TO TAP INTO AND PRODUCE SOME LIGHT SNOW. THIS IS
SHAPING UP TO BE A WIDESPREAD VERY LIGHT SNOW/FLURRY EVENT WITH
MINIMAL IF ANY ACCUMULATION.
.LONG TERM...FRIDAY THROUGH MONDAY
210 PM CST MON DEC 31 2012
SIZABLE DIFFERENCES FOR THE UPCOMING WEEKEND WITH THE GFS AND GEM
BRINGING A SHORTWAVE INTO THE PAC NW...DRIVING IT EASTWARD TO ACROSS
THE REGION ON SAT. BOTH MODELS DROP MORE ENERGY FROM NORTHERN CANADA
INTO THE WAVE...HELPING DEEPENING THE TROUGH AS IT APPROACHES.
MEANWHILE THE ECMWF IS MUCH SLOWER WITH THIS PAC NW SHORTWAVE...NOT
BRINGING IT ACROSS THE AREA UNTIL SUNDAY NIGHT. IT ALSO NEVER
DEVELOPS A CONNECTION TO ANY ENERGY FARTHER NORTH. NOT MUCH QPF
PRODUCED VIA THE GFS/GEM...WITH NONE VIA THE EC. WITHOUT A LOT OF
CONFIDENCE IN EITHER OF THE SOLUTIONS...WILL STICK WITH THE
CONSENSUS SOLUTION FOR NOW.
&&
.AVIATION...THROUGH 06Z WEDNESDAY
1117 PM CST MON DEC 31 2012
CLOUD DECK OVER SOUTH DAKOTA ON THE BACK SIDE OF THE RIDGE AXIS
CONTINUES TO HOLD TOGETHER THIS EVENING. IT HAS BEEN SLOWLY MOVING
EAST AND THE 01.00Z NAM NOW SUGGESTS THIS MOISTURE FIELD WILL MOVE
OVER THE AREA TUESDAY AFTERNOON. THE 01.03Z RAP ALSO SHOWS THIS
TREND SO WILL INCLUDE A MVFR CEILING DEVELOPING AT KRST AROUND 18Z
AND KLSE AROUND 21Z. ONCE IT IS IN PLACE...WOULD EXPECT IT TO
PERSIST THROUGH THE EVENING. VFR CONDITIONS WILL PREVAIL UNTIL THE
CLOUDS ARRIVE WITH THE WINDS SLOWLY COMING AROUND TO THE SOUTHWEST
ON THE BACK SIDE OF THE RIDGE AXIS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
210 PM CST MON DEC 31 2012
WI...NONE.
MN...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
TUESDAY FOR MNZ079-086>088-094>096.
IA...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
TUESDAY FOR IAZ008>010-018-019-029.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04Hazardous weather outlook, Dec 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST MON DEC 31 2012
IAZ008>010-018-019-029-MNZ079-086>088-094>096-011200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-
MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
500 AM CST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT TONIGHT INTO TUESDAY MORNING. WIND
CHILLS WILL FALL TO BETWEEN 20 AND 25 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILLS WILL REMAIN IN THE 20 TO 25 BELOW ZERO RANGE THROUGH MID
MORNING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-030-WIZ017-029-032>034-041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
500 AM CST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WIND CHILLS WILL FALL TO BETWEEN 10 AND 20 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILLS WILL REMAIN IN THE 10 TO 20 BELOW ZERO RANGE THROUGH MID
MORNING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RABERDING
Drought, Dodge
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Snowfall amounts across Dodge County averaged 1 to 2 inches during January from about a half inch of liquid precipitation. This was not enough to create any change in the drought conditions with a severe drought covering the entire county.
Drought, Fillmore
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Snowfall amounts across Fillmore County averaged 2 to 5 inches during January from about three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with the western quarter of the county remaining in a severe drought.
Drought, Mower
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Snowfall amounts across Mower County averaged 1 to 3 inches during January from about a half to three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with a severe to extreme drought covering the entire county.
Drought, Olmsted
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Snowfall amounts across Olmsted County averaged 1 to 3 inches during January from about three quaters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with a severe drought covering the entire county.
Drought, Wabasha
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Snowfall amounts across Wabasha County averaged 2 to 3 inches during January from about three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with all but the northern sections of the county remaining in a severe drought.
Drought, Winona
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Winona forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Snowfall amounts across Winona County averaged 2 to 5 inches during January from about three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with the northwest half of the county remaining in a severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423695, 423697, 423699, 423700, 423701, 423702.